Nasal spray restores breathing within 10 minutes for opioid overdose patients

TRONDHEIM, Norway — A nasal spray for opioid overdose patients can restore their ability to breathe within 10 minutes, a new study reveals. Researchers in Norway say this is the first study to test the life-saving treatment on actual people suffering from an overdose of heroin.

While using the drug on more than 200 real life overdose patients, study authors found the nasal spray version of naloxone restored breathing in 80 percent of the group. In the United States, naloxone nasal sprays go by the more common name Narcan. First responders and ambulance crews often carry this antidote with them and administer it to people they suspect of suffering from a drug overdose. Naloxone can also come as an injection.

nasal spray
Users have been involved in the design of the nasal spray so that it is easy to carry, recognize and use. (Photo: dne pharma)

How does the nasal spray help?

Researchers explain that opioids — which include illegal drugs like heroin — act as powerful pain relievers. Unfortunately, even the prescription versions of these drugs are highly addictive, and misuse can quickly lead to a fatal overdose.

According to the Centers for Disease Control and Prevention, nearly 71,000 Americans died from a drug overdose in 2019. Over 70 percent of those cases involved opioids.

For patients suffering from a heroin overdose, the drug literally anaesthetizes the respiratory center of the brain. If the person doesn’t get first aid or take the antidote in time, they’ll die. Study authors revived 201 overdose patients and asked them if they were willing to try the nasal version of naloxone.

“This is the world’s first trial of a commercially available and medically approved nasal naloxone spray in real cases of heroin overdose,” says Arne Skulberg, a postdoctoral fellow at the Norwegian University of Science and Technology, in a release.

“It’s really encouraging that as little as a single dose of the nasal spray can restore breathing in 80 percent of overdoses. Nasal sprays can be given by anyone as first aid, even before the emergency services arrive. Friend overdose rescue is critical,” adds Skulberg, who is also an anesthesiologist at Oslo University Hospital.

Although the new study waited for 10 minutes before administering a second spray, researchers say people in the real world should only wait between two and three minutes before giving a friend suffering an overdose a second dose if their breathing is still erratic.

The team notes that the opportunity to study new medications in real overdose victims is rare. Until now, scientists have tested all other naloxone sprays on healthy volunteers.

The findings appear in the journal Addiction.

Leave a Reply

Your email address will not be published. Required fields are marked *